Colorado, 2017High Wind in Colorado, April 19, 2017
April 19, 2017 · NWS PUB · 1 event in 1 county or zone
A passing weather system generated high winds across portions of the southern I-25 corridor including the community of Walsenburg. Winds gusted around 60 mph with this event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing weather system generated high winds across portions of the southern I-25 corridor including the community of Walsenburg. Winds gusted around 60 mph with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 19, 3:23 AM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 19, 3:23 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
423 AM MDT Wed Apr 19 2017
.SHORT TERM...(Today and tonight)
Issued at 422 AM MDT Wed Apr 19 2017
...Windy Today - DO NOT BURN...
Currently...
Winds already cranking early this morning on and around the east
slopes of the mtns and mtn tops. At 3 am, Monarch was gusting to 50+
mph, Cheyenne Mtn Air Station was gusting to 45 mph and Walsenburg
was around 50 mph. Gusty winds were also being observed across the
San Juans. With the downslope flow ongoing east of the mtns, temps
were very warm for this time of the night as readings were well into
the 60s with temps near 70 vicinity Colorado City. Elsewhere across
the plains, temps were in the 50s to L60s. Valleys were in the 40s
and 50s. Well defined wave cloud signatures were noted in the new
GOES 16 water vapor imagery products.
Today...
A windy day is in store for most of the area, with the gap flow
areas (Canon City to Pueblo, Mosca Pass to Walsenburg) experiencing
the brunt of the winds. All of the mtns and high valleys will also
be windy today. Most of the plains will be gusty, although areas
south of US-50 generally east of the I-25 corridor will not see much
in the way of winds today.
It will be very warm today on the plains with 80s most locations.
the far eastern plains may see temps approaching 90F.
A cold front will begin to move across the plains late this
afternoon.
As for precip, it will be dry today except for the contdvd where
rain and snow showers will be possible. Most of the precip will
occur across the central mtns, mainly N of Cottonwood Pass.
As for fire weather, the reason why a Red Flag Warning is not in
effect is that fuels are considered "wet". If fuels were dry then a
Red Flag Warning would be in place. Note that SPC does NOT have the
area listed as ELEVATED or CRITICAL in their DAY 1 Fire Weather
Outlook product. Nonetheless, burning today is STRONGLY DISCOURAGED.
Grassy areas which have not greened up all that well yet will be
susceptible to extreme fire behavior.
Tonight...
Northeast winds will develop over the plains tonight bringing cooler
and moister air back into the region. Low temperatures will be in
the 40s across the plains with 30s in the valleys/20s mtns. Snow
showers over the c mtns will likely come to an end.
.LONG TERM...(Thursday through Tuesday)
Issued at 422 AM MDT Wed Apr 19 2017
Thursday through Saturday...East to southeast sfc flow is expected
to develop across the eastern plains Thu morning, allowing
convection to break out along the eastern mts and I-25 corridor by
the aftn. Meanwhile, long range models continue to indicate that an
upper low pressure system drops down out of the Pacific NW on Thu,
crossing Colorado early Fri, then exiting to the east late Fri
night. Both the GFS and EC models have now come into line on the
placement of the upper low, and still show a good shot of pcpn for
much of the eastern plains late Thu night through Fri. However, the
NAM is much more pessimistic with QPF on Fri. Hopefully, the GFS and
EC will be closer to the truth so the region receives more
beneficial moisture. Activity will then start to taper off from west
to east Fri night and Sat morn as the upper low pulls off to the
east, and wrap-around flow will produce brisk northerly winds for
the eastern plains, as well as cooler temps. A secondary piece of
energy will allow isolated showers to linger over the mts through
the day Sat, Expect max temps in the 60s to around 70F on Thu, then
in the 50s to around 60F for Fri and Sat. The current max temp grid
for Fri may have to be cooled about 10 degrees, and will depend on
how far south the upper low dives through the day.
Sunday through Tuesday...Latest model runs indicate temporary
ridging for Sun, then a fast-moving shortwave that passes to the
north for Mon which is a bit further north than previously
anticipated. This will produce a couple of dry days with warming
temps, with 60s and 70s on Sun, then 70s to lower 80s for Mon. A
stronger, deeper low pressure trough then nears the region for Tue,
bringing showers back to the higher terrain. At this point,
increasing westerly flow will continue warm temps across the
forecast area, with highs in the upper 60s to right around 80F for
the plains. Moore
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 422 AM MDT Wed Apr 19 2017
It will be windy at all taf sites today. Westerly winds of 20 to 35
knots will be common. winds will decrease this evening all areas.
Winds will become northeasterly at KCOS and KPUB later this evening
as a cool front moves across the plains.
VFR conditions are expected during the next 24 hours at the KCOS,
KPUB and KALS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Apr 19, 4:40 AM MST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
540 AM MDT Wed Apr 19 2017
COZ058>089-093>099-201300-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
540 AM MDT Wed Apr 19 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
It will be windy and dry today across most of the region. Burning is
strongly discouraged today.
isolated mountain thunderstorms will be possible today across the
continental divide. Dangerous cloud to ground lightning strikes will
be possible with any of the storms.
Some light accumulations of snow will be possible today and early
this evening above treeline in the central mountains.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
More snowfall will be possible across the mountains Thursday and
Friday, as a storm system moves over Colorado. Moderate rain may
fall over the Palmer Divide and lower elevations of the Pikes
Peak region, and light to moderate snow will be possible on Pikes
Peak and in the Wet Mountains and Sangre de Cristo mountains.
Thunderstorms will be possible Thursday, Friday and Saturday,
mainly in the afternoon and evening hours. The main storm threats
will be lightning and wind gusts to 40 mph, although some of the
stronger storms may also produce small hail.
Snowfall will then return to the Continental Divide Tuesday, as
another low pressure system approaches from the west.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible today and this evening in the central mountains.
34/27
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- April 19, 5:00 AM MST to 12:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Ohio, April 19, 2017$400,000 · 1 event
- Hail and Damaging Winds in Iowa, April 19 to 20, 2017$103,000 · 56 kt wind · 25 events
- Hail and Damaging Winds in Ohio, April 19, 2017$152,000 · 1.25 in hail · 6 events
- Dense Fog in Illinois, April 19, 201719 events
- Hail and Damaging Wind in Nebraska, April 19, 20171.75 in hail · 13 events
- Dense Fog in Missouri, April 19, 20179 events
- Hail and Damaging Winds in Kansas, April 19, 20171 in hail · 9 events
- Hail and Damaging Wind in Indiana, April 19, 20172 in hail · 6 events
- Hail and Damaging Winds in Ohio, April 19, 20172 in hail · 5 events
- Hail in Iowa, April 19, 20171.75 in hail · 4 events
- Hail in Nebraska, April 19, 20171 in hail · 2 events
- Hail in Kansas, April 19, 20171 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690689.